content top

How to Manage Opium Withdrawal Symptoms

How to Manage Opium Withdrawal SymptomsOpium withdrawal symptoms may include the following:

  • Depression
  • Anxiety
  • Psychosis
  • Suicidal ideation
  • Panic attacks
  • Insomnia
  • Cognitive impairments
  • Mood swings
  • Nausea or vomiting
  • Cramps
  • Sweating
  • Chills
  • Goose bumps
  • Diarrhea
  • Shakes or tremors
  • Irritation
  • Muscle aches
  • Dilated pupils

Withdrawal symptoms can occur when opium use is suddenly stopped or decreased in dosage.

The Substitution Method and Gradual Detox

Together, the substitution method and gradual detox are the safest and most effective method of opium withdrawal symptom treatment. In the substitution method, medical professionals use medications like methadone, Suboxone or Subutex to replace opium. This prevents the dangerous consequences of opium intoxication while simultaneously working to avoid the most dangerous opium withdrawal symptoms.

For an opium addiction the substitution method must be coupled with gradual detox, which slowly lowers the dosage of the new medication. Your body is weaned off its opium replacement and, consequently, opium itself. Because the substitution medications themselves may also be addictive, it is important that a medical professional carefully monitor their use.

Nutrition

Vitamin supplements, healthy eating and daily exercise help you become healthier and give you something else to focus on while recovering from opium addiction. Staying busy and being able to see the positive physical changes in yourself that mirror your positive lifestyle changes will keep you motivated to continue opium addiction treatments.

Quitting Opium “Cold Turkey”

Suddenly stopping opium use can cause withdrawal symptoms to become more severe. Like jumping from a hot tub to a regular pool, your body can be shocked by the sudden chemical change that occurs without opium. The shock is enough that quitting “cold turkey” increases your chances of death due to opium withdrawal symptom complications.

Complications

Injury, illness or other complications, whether a direct or indirect result of long-term opium abuse, need to be treated properly while detoxing. The rebound effect is a sharpening of the symptoms a drug was intended to treat. For opium users, the rebound effect may increase physical pain which the addict had attempted to self-medicate with opium’s narcotic effects.

Post-acute-withdrawal syndrome is another complication experienced by as many as 90% of people detoxing from long-term opiate abuse. These are strong physical and psychological symptoms that remain longer than regular opiate withdrawal symptoms.

The Best Solution

Seek help in a rehab facility that is prepared for all possible opium withdrawal symptom complications. The experienced doctors and nurses at a certified rehab facility will be able to anticipate opium withdrawal symptoms and ease your discomfort. Drug addiction counselors and psychotherapists will also be on hand to treat the emotional and mental side of substance abuse and opium withdrawal symptoms. After opium detox, you can then enter opium rehab and begin to treat the behavioral side of addiction. Behavioral and group therapies can be a tremendous boost to your confidence when it comes to living sober. Follow up with aftercare in a sober living home or halfway house.

Begin Addiction Recovery Today

If you’re ready to begin living sober, call our toll-free phone number. Our call center agents are waiting 24 hours a day for your call for help. Please, don’t let anything stop you from getting help for an addiction. Even your finances may not be a problem, since your insurance may cover the costs of rehab. Call now for more information about your insurance benefits and the benefits of entering rehab.